Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2018, 4:18 PM CDT for Audubon County, Cass County, Iowa. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 4:18 PM CDT (21:18 UTC)
- Expired
- Apr 13, 2018, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:25 PM CDT | TSTM WND DMG | 3 Ssw Marne, IA | DELAYED REPORT - RELAYED FROM NEWS MEDIA IN ATLANTIC. REPORT OF WIND DAMAGE TO OUTBUILDINGS WEST OF ATLANTIC. |
| Apr 13, 4:30 PM CDT | TSTM WND GST 61 | 2 Wnw Atlantic, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
| Apr 13, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -547 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
482
WUUS53 KDMX 132118
SVRDMX
IAC009-029-132215-
/O.NEW.KDMX.SV.W.0001.180413T2118Z-180413T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
418 PM CDT FRI APR 13 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southwestern Iowa...
Audubon County in west central Iowa...
* Until 515 PM CDT.
* At 418 PM CDT, a severe thunderstorm was located near Walnut, or 9
miles northwest of Atlantic, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Audubon, Exira, Elk Horn, Kimballton, Brayton, Marne,
Gray, Audubon County Airport and Atlantic Municipal Airport.
This includes Interstate 80 between mile markers 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4186 9509 4186 9474 4164 9474 4130 9516
TIME...MOT...LOC 2118Z 219DEG 38KT 4151 9511
HAIL...1.00IN
WIND...60MPH
$$
Cogil4 follow-up statements
218
WWUS53 KDMX 132134
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
434 PM CDT FRI APR 13 2018
IAC009-029-132215-
/O.CON.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Cass IA-Audubon IA-
434 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN CASS AND AUDUBON COUNTIES...
At 433 PM CDT, a severe thunderstorm was located 10 miles south of
Audubon, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Automated weather report from Atlantic airport had a 61
mph wind gust at 430 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Atlantic, Audubon, Exira, Elk Horn, Kimballton, Brayton, Marne, Gray,
Audubon County Airport and Atlantic Municipal Airport.
This includes Interstate 80 between mile markers 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4186 9509 4186 9474 4164 9474 4130 9516
TIME...MOT...LOC 2133Z 216DEG 41KT 4157 9499
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Cogil308
WWUS53 KDMX 132145
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
445 PM CDT FRI APR 13 2018
IAC029-132155-
/O.CAN.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Cass IA-
445 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Iowa.
LAT...LON 4172 9509 4186 9475 4164 9474 4150 9491
4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2145Z 240DEG 33KT 4159 9484
$$
IAC009-132215-
/O.CON.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Audubon IA-
445 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR AUDUBON COUNTY...
At 445 PM CDT, a severe thunderstorm was located 10 miles southeast
of Audubon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Audubon, Exira, Elk Horn, Kimballton, Brayton and Audubon County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.
LAT...LON 4172 9509 4186 9475 4164 9474 4150 9491
4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2145Z 240DEG 33KT 4159 9484
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MF153 WWUS53 KDMX 132206 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 506 PM CDT FRI APR 13 2018 IAC009-132215- /O.CON.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/ Audubon IA- 506 PM CDT FRI APR 13 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN AUDUBON COUNTY... At 506 PM CDT, a severe thunderstorm was located 8 miles northeast of Audubon, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Audubon County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4171 9474 4171 9488 4178 9495 4186 9475 TIME...MOT...LOC 2206Z 227DEG 31KT 4179 9480 HAIL...1.00IN WIND...<50MPH $$ Cogil
884
WWUS53 KDMX 132214
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
514 PM CDT FRI APR 13 2018
IAC009-132223-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Audubon IA-
514 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUDUBON COUNTY
WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Iowa.
LAT...LON 4171 9474 4171 9488 4178 9495 4186 9475
TIME...MOT...LOC 2213Z 219DEG 38KT 4184 9475
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:57 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 13, 12:57 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1257 PM CDT Fri Apr 13 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Saturday night/ Issued at 343 AM CDT Fri Apr 13 2018 Active 48 hours coming up today into the weekend. Little changes still in the overall large features, with a large deep upper level trough spinning over the four corners region. The associated surface low centered across central/western KS with a warm front extending ENE through SE NE/NE KS and into northern MO. This front will lift northward into southern Iowa and become stretched across the I-80 corridor by mid/late day as the surface low moves into far SE NE. An area of overrunning showers and thunderstorms present across the northern forecast area currently and are anticipated to continue through the day. This activity to remain elevated and of not much concern regarding severe chances initially, but may intensify into the daylight hours with a few strong to severe storms possible. By this afternoon a greater chance for severe storms especially into the southern half of the forecast area where activity is expected to develop along and south of the west to eastward stretching warm front, and then again into late afternoon/early evening with additional thunderstorm activity expected to develop along a an eastward progressing dry line feature extending from the surface low. This feature will rotate E-ENE through the southern forecast area into this evening. Instability will however wane into the evening hours limiting the severe threat into the late evening and overnight hours. Some concern with the stronger CAP in place and the cloud cover through the day, however expect some peeks of sun in the southwest and in the area along/south of the warm front. Strong EML will also aid in the severe potential with instability into the 1000- 2000 J/kg range and strong deep layer shear expected. Still expecting potential for all modes of severe weather this afternoon into early evening. Instability then wanes late tonight with the severe threat diminishing late tonight. Focus will then shift toward the winter portion of this system as the surface pressure gradient tightens as the sfc low slides across northern MO tonight and into IL Saturday. Gusty winds to really increase tonight across the north and continue into Saturday. Have sustained winds into advisory criteria north, and may not even be strong enough with a 15-20 mb surface pressure spread across the state. Additionally winds aloft int the lower levels around 50 to 60 kts across northern into NW Iowa. Mixed layer winds pushing 30 to 45 kts by late tonight and through the day Saturday. With colder air moving in and the column cooling and precipitation expected to change to snow in the north/northwest by early Saturday and continue through the day. Have upgraded the far NW (where most confident in higher snow amounts) to a Blizzard Warning for now. Moisture amounts to lead to higher snow totals, with initially lower snow ratios, but these should increase as colder air moves in. Also instability present, so expect some enhanced snow rates at times and potential for heavier snow in the far northwest where nearly 8 inches of snow will be possible. Further south and east, snow amounts more questionable given when the column cools enough for ice introduction and changeover to snow occurs. Therefore have lighter amounts from 2 to 5 inches from along Highway 30 northward, with the highest amounts expected toward the MN border. Left the Winter Storm Watch in place for areas outside of the far NW where less confident in snow amounts and some areas more borderline for winds and blowing snow, meaning the rain may changeover to snow later than the time of strongest winds. Therefore will allow for later shifts to further evaluate these areas and have greater certainty of where additional counties in the warning may be needed or placement of an advisory as well. .LONG TERM.../Sunday through Thursday/ Issued at 343 AM CDT Fri Apr 13 2018 On Sunday the upper low will be exiting to the east keeping the threat of at least light snow going through much of the day with snow changing to rain across the south in the afternoon. By late in the day the precip will be mainly confined to the east. Cold temps can be expected with highs on Sunday in the 30s and lows at night in the teens north to mid 20s south. Monday through Tuesday upper ridging will shift into the region so dry conditions are expected with temps moderating some...especially Tuesday. Highs on Monday will still be cold north especially in areas where snowpack will likely still exist. Mid 30s north to mid 40s south is all we can expect on Monday. By Tuesday the upper ridge shifts east putting us in a more west to southwest flow aloft while at the surface a low developing over the Plains will have a warm front extending into southwest and southern Iowa. Temps will be in the mid 40s or so north, largely hampered by residual snow pack but across the south temps will be in the upper 50s to lower 60s. The aforementioned low is part of a larger system that will shift across Iowa Tuesday night and Wednesday. A wintry mix is expected Tuesday night north with rain south changing to all rain on Wednesday. Upper ridging then moves into the region again for Thursday and Friday with temps returning to the 40s north and 50s south. These highs are about 10 degrees below normal for this time of year so definitely below normal through the week, except for Tuesday. At the end of the extended into next weekend will come the next big storm system. At this time there are large disagreements between the models with the GFS and Canadian further south with the low and trough while the Euro tracks the low further north and east. This is beyond the range of this forecast package but will bear watching. For now we just have rain mentioned west on Friday. May need to consider thunder if the Euro is correct or snow if the GFS is correct. The crazy cold spring pattern continues for the foreseeable future. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1255 PM CDT Fri Apr 13 2018 TAFs will be a mess throughout this period. High confidence in IFR conditions. Will need to watch KFOD and KMCW in particular after 12z for LIFR potential for reduced vsbys due to blowing snow. Confidence medium to high on thunder... KDSM and KOTM in particular will need to have thunder modified for this evening as strong to severe thunderstorms possible. Next TAF update will feature more precise timing and location on thunder, along with possible BLSN mention at KFOD and KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday morning through late Saturday night for IAZ023-024-033>035-044-045. Winter Storm Watch from Saturday morning through Sunday morning for IAZ006-007-016-017-025. Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for IAZ004-005-015. && SHORT TERM...Beerends LONG TERM...FAB AVIATION...Kotenberg
Hazardous weather outlook, Apr 13, 4:04 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Fri Apr 13 2018 IAZ049-050-057>062-070>075-081>086-092>097-140915- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are possible this afternoon and evening. The main threat will be damaging wind and large hail but an isolated tornado is also possible, especially across the southwest portion of the outlook area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong wind is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. IAZ026>028-036>039-046>048-140915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are possible this afternoon and evening. The main threat will be large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Accumulating snow will be possible Saturday into Saturday night. This may lead to visibility restrictions to below one mile, slick roads and difficult travel at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ006-007-016-017-023>025-033>035-044-045-140915- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright- Sac-Calhoun-Webster-Crawford-Carroll- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Periods of thunderstorms are expected today. Storms this morning may produce small hail. Strong thunderstorms are possible this afternoon and evening. Marginally severe hail and strong winds are the main threat with storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Watch is in effect for the area for possible blizzard conditions Saturday into Saturday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ004-005-015-140915- Emmet-Kossuth-Palo Alto- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Periods of thunderstorms are expected today. Storms this morning may produce small hail. Thunderstorms are possible this afternoon and evening. A few could be strong. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Blizzard Warning is in effect for the area Saturday though Saturday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. FAB
In the hours before
Local storm report, Apr 13, 3:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL DENISON 42.02N 95.35W
04/13/2018 E0.88 INCH CRAWFORD IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:32 AM CDT | Blizzard Warning | DMX | Calhoun, Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth and 5 more | 48 hr |
| Apr 13, 4:53 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 52 min |
| Apr 13, 5:36 AM CDT | Special Weather Statement | DMX | Worth | 24 min |
| Apr 13, 11:08 AM CDT | River Flood Watch | DMX | Black Hawk | 24 hr |
| Apr 13, 3:54 PM CDT | Winter Storm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 20 hr |
| Apr 13, 3:54 PM CDT | Winter Weather Advisory | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 37 more | 48 hr |
| Apr 13, 5:27 PM CDT | Special Weather Statement | DMX | Greene | 63 min |
| Apr 13, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 39 min |
| Apr 13, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 13, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 51 min |
| Apr 13, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 38 min |
| Apr 13, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.